Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 255, NWS Midland/Odessa, TX

September 11, 2003Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 11, 2003, 6:51 PM CDT for Jeff Davis County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2003, 6:51 PM CDT (23:51 UTC)
Expired
Sep 11, 2003, 7:15 PM CDT
In force
24 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 217 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 112351
SVRMAF
TXC243-120015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
650 PM CDT THU SEP 11 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS

* UNTIL 715 PM CDT

* AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF FORT DAVIS...MOVING
  SOUTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  FORT DAVIS

A WIND GUST OF 85 MPH WAS REPORTED AT THE MCDONALD OBSERVATORY ON
MOUNT LOCKE.  HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS IN EXCESS
OF 70 MPH ARE POSSIBLE.  TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3058 10415 3081 10392 3073 10375 3060 10352
          3050 10364 3042 10378

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:58 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Sep 11, 2:58 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT THU SEP 11 2003

.SHORT TERM...
AT 18Z THE COLD FRONT WAS LOCATED JUST SOUTH OF A CARLSBAD TO WINK
TO MIDLAND TO SNYDER LINE. DEW POINTS DROPPING NICELY BEHIND THE
BOUNDARY WITH 47F AT KCNM AND 59F AT KSNK PER 11/18Z OBS. CONVECTION
IS FIRING AHEAD OF THE BOUNDARY OVER THE UPPER TRANS PECOS/MOUNTAINS
WITH STEEPER MID-LEVEL LAPSE RATES AND FAVORABLE 850MB LI/S. SEVERE
THUNDERSTORMS POSSIBLE AGAIN THIS EVENING SOUTH OF THE BOUNDARY OVER
THE LOWER TRANS PECOS/FAR SERN PERMIAN BASIN WITH HIGHER CAPE VALUES
AND THE FRONT IN THE VICINITY. TWEAKED POPS DOWN SLIGHTLY TONIGHT
BASED ON THE POSITION OF THE FRONT AND TREND OF THE LATEST MOS
GUIDANCE. MINOR CHANGES MADE TO THE SKY GRIDS...WITH THE REMAINDER
OF THE GRIDS HANDLING THE SITUATION WELL.

&&

.LONG TERM...
WV IMAGERY SHOWS UPPER LVL TROUGH AXIS DIRECTLY N OF THE CWA...WHILE
SFC OBS INDICATE PAC FRONT HAS SLOWED TO A CRAWL...EXTENDING ROUGHLY
FM KGDP-KMAF-KABI.  EXPECT THIS TO SLOWLY CONTINUING S-SE THROUGH
FRI MORNING.  MODELS DO NOT HANDLE THIS CRAWL VERY WELL...AS THEY
USUALLY DON/T.  STILL...THE TRAILING END OF THE FRONT SHOULD BE IN
OR NEAR SERN ZONES BY 12Z FRI...UNDER THE RR QUADRANT OF UPPER LVL
JET W/GOOD DIVERGENCE...SO HAVE INSERTED LOW ORDER POPS TO CATCH
ANY LINGERING ACTIVITY.

TEMPS WILL BE A BIT TRICKY...AS THE FRONT HAS AFFECTED TDY/S
EXPECTED HIGHS...AS HAS CLOUD COVER.  HOWEVER...H85 TEMP TRENDS
SUGGEST TEMPS WILL BE ABOUT A CATEGORY BELOW TDY/S--NEAR TO BELOW
NORMAL.  GRADUAL WARMUP FOLLOWS THROUGH LATE SAT AFTERNOON...BEFORE
NEXT TROUGH BACKDOORS A SECOND SHOT OF COLD AIR INTO THE NE ZONES
BY 12Z SUN.  GIVEN CONSISTENCY BETWEEN MODEL RUNS W/REGARD TO TEMP
PROGS...AS WELL AS A SLIGHTLY FASTER TROUGH...SUN CONTINUES TO BE
THE COOLEST DAY SINCE LAST SPRING...W/MOST LOCATIONS IN THE 70-80
DEG F RANGE.  NOT MUCH CHANCE FOR GOOD MSTR RETURN IN BETWEEN THESE
SYSTEMS...SO WILL CONTINUE LOW-ORDER POPS W/UPSLOPE FLOW AND A
LIGHT STRATIFORM EVENT.  INTO NEXT WEEK...ZONAL FLOW AND A
GRADUAL WARMUP FOLLOWS.  LITTLE CHANGES THEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
MAF 58 82 61 87 / 40 00 00 00
CNM 58 82 59 90 / 20 00 00 00
MRF 54 75 51 81 / 40 00 00 00
FST 61 82 64 85 / 40 10 00 00

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.NM...NONE.

&&

06/44
Hazardous weather outlook, Sep 11, 2:30 PM CDT, 4 hours 21 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT THU SEP 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
EASTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION. THUNDERSTORMS MAY
PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL MAY
ALSO PRODUCE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT ACROSS THE EASTERN
PERMIAN BASIN AND LOWER TRANS PECOS REGION.

PLATT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:54 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell66 min
Sep 10, 8:27 PM CDTSevere Thunderstorm WarningMAFScurry63 min
Sep 10, 8:59 PM CDTSevere Thunderstorm WarningMAFMitchell46 min
Sep 10, 11:39 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.